Alert archive / North Carolina / Tornado Warnings in 1995
Tornado Warning 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jan 7, 1995, 1:41 AM EST for Beaufort County, North Carolina. It was in force for 34 min.
The area
The counties it named.
The facts
- Issued
- Jan 7, 1995, 1:41 AM EST (06:41 UTC)
- Expired
- Jan 7, 1995, 2:15 AM EST
- In force
- 34 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Beaufort County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 6.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 498 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 070643 TORMHX NCC013-070715- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT NC 141 AM EST SAT JAN 7 1995 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 215 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...SOUTHERN BEAUFORT COUNTY AT 140 AM DOPPLER RADAR IN NEWPORT HAD INDICATED A POSSIBLE TORNADO ON THE BEAUFORT...CRAVEN...PAMLICO COUNTY LINE ABOUT 5 MILES SOUTH OF THE TOWN OF EDWARD. THE THUNDERSTORM ASSOCIATED WITH THIS STORM WAS MOVING NORTHEAST AT 50 MPH. THIS STORM AND POSSIBLE TORNADO SHOULD EFFECT THE TOWNS OF BONNERTON...RANSOMVILLE AND SIDNEY CROSSING BY 2 AM. TAKE COVER NOW! TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW CLOUDS...AND TREES. TAKE COVER IN A CLOSET OR BASEMENT NOW! ABANDON AUTOMOBILES FOR SHELTER IN A STURDY BUILDING...CULVERT ...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR H<ANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jan 6, 2:07 PM EST, 11 hours 34 minutes earlier.
Area forecast discussion, Jan 6, 2:07 PM EST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT, NC
207 PM EST FRI JAN 6 1995
VERY IMPRESSIVE DYNAMICAL SYSTEM POISED TO AFFECT ESTRN NC TONIGHT AND
SAT. MAIN PROBLEMS IN OUR NECK OF THE WOODS WILL BE GALES AND HIGH SURF
ON THE COASTAL WATERS AND THE STRONG POTENTIAL FOR SEVERE WEATHER.
EXAMINATION OF 12Z GRIDDED DATA REVEALS THAT CONDITIONS WILL BECOME
FAVORABLE FOR SVR WX LATE TONIGHT AND ERLY SAT. ESTRN NC WILL COME UNDER
THE INFLUENCE OF RIGHT ENTRANCE REGION OF 300 MB JET. THIS WILL ACT WITH
VRY STRNG LOW LVL FORCING (850 MB JET 60 KT) TO PRODUCE STRNG LIFT OVR
THE AREA. ALTHOUGH NGM L.I. MAY BE OVERDONE...WITH THIS MUCH ENERGY ARND
IT DOESN/T TAKE MUCH TO GET THINGS COOKING. THE FAST MOVENMNT OF THE
CONVECTION WILL HELP MIX DOWN STRNG WNDS TO THE SFC WITH THE POTENTIAL
OF DAMAGING WIND GUSTS. SPEED AND DIR SHEAR MAY BE STRONG ENUF FOR ISOLD
TORNADOES.
BEST CHANCE FOR RAIN WILL BE AFTER MIDNIGHT...ALTHOUGH WOULD NOT BE
SURPRISED IF PCPN STARTED COMING OFFF THE WATER WHERE COASTAL
FRONTOGENESIS IS OCCURRRING. WITH STRNG WAA ADVECTION TEMPS WILL NOT
FALL MUCH FROM CURRENT VALUES AND MAY EVEN RISE TOWARDS MORNING.
FOR THE MARINE FORECAST...GRIDDED DATA...FOUS AND MRP GUID ALL CONTINUE
THE TREND OF GALE FORCE WINDS FOR 12-18 HRS TONIGHT AND SAT. WITH
STRNG WINDS PRODUCING 10 FT SEAS WE WOULD LIKE TO ISSUE A HEAVY SURF ADV
FROM CAPE LOOKOUT SOUTH. EAST-WEST FACING BEACHES WILL BE THE MOST
VULNERABLE TO EROSION. NOT TOO CONCERNED WITH COASTAL FLOODING AS EVENT
WILL BE BRIEF AND HIGH TIDES SAT WILL BE THE LOWEST OF THE MONTH.
PALPAM1 PROGRAM INDICATES SOME MINOR SOUND FLOODING POSSIBLE ROANOKE
ISLAND AND PORTIONS OF INLAND HYDE/DARE COUNTIES. WILL HANDLE WITH
MWS.
EXPECT CWF ARND 3 PM.
THANKS ILM FOR INPUT.
.MHX...GALE WARNG S OF VA BEACH TO THE LITTLE RIVER INLET.
HEAVY SURF ADV FROM CAPE LOOKOUT SOUTH.
JMEIn the hours before
Special weather statement, Jan 6, 11:40 PM EST, 2 hours 1 minute before
NCZ080-095-093-090-079-092-091-029-098-094-044-070545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 1143 PM EST FRI JAN 6 1995 ...TORNADO WATCH IN EFFECT FOR MUCH OF EASTERN NORTH CAROLINA UNTIL 5 AM... AT 1140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN NEWPORT SHOWED A BAND OF SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN AND GUSTY WINDS MOVING THROUGH THE COASTAL PLAINS OF EASTERN NORTH CAROLINA. THE STORMS WERE MOVING NORTHEAST NEAR 50 MPH AND WILL CONTINUE AFFECTING AREAS FROM JACKSONVILLE TO WILLIAMSTON WEST TO INTERSTATE 95 THROUGH 1230 AM. PERSONS IN THESE AREAS SHOULD REMAIN ALERT FOR POSSIBLE WIND GUSTS IN EXCESS OF 40 MPH ALONG WITH TORRENTIAL RAINFALL OVER THE NEXT HOUR. MOTORISTS SHOULD ALSO REMAIN ALERT FOR PONDING OF WATER ON THE ROADWAYS ALONG WITH QUICK REDUCTIONS IN VISIBILITY IN THE RAINFALL. IF THE WEATHER BECOMES UNUSUALLY THREATENING...SEEK SAFE SHELTER IMMEDIATEDLY. LIS2TEN TO LOCAL TV...RADIO OR NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS. JH
Special weather statement, Jan 6, 11:43 PM EST, 1 hour 58 minutes before
NCZ080-095-093-090-079-092-091-029-098-094-044-070545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 1143 PM EST FRI JAN 6 1995 ...TORNADO WATCH IN EFFECT FOR MUCH OF EASTERN NORTH CAROLINA UNTIL 5 AM... AT 1140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN NEWPORT SHOWED A BAND OF SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN AND GUSTY WINDS MOVING THROUGH THE COASTAL PLAINS OF EASTERN NORTH CAROLINA. THE STORMS WERE MOVING NORTHEAST NEAR 50 MPH AND WILL CONTINUE AFFECTING AREAS FROM JACKSONVILLE TO WILLIAMSTON WEST TO INTERSTATE 95 THROUGH 1230 AM. PERSONS IN THESE AREAS SHOULD REMAIN ALERT FOR POSSIBLE WIND GUSTS IN EXCESS OF 40 MPH ALONG WITH TORRENTIAL RAINFALL OVER THE NEXT HOUR. MOTORISTS SHOULD ALSO REMAIN ALERT FOR PONDING OF WATER ON THE ROADWAYS ALONG WITH QUICK REDUCTIONS IN VISIBILITY IN THE RAINFALL. IF THE WEATHER BECOMES UNUSUALLY THREATENING...SEEK SAFE SHELTER IMMEDIATEDLY. LISTEN TO LOCAL TV...RADIO OR NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS. JH
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 12:19 AM EST | Severe Thunderstorm Warning | MHX | Greene, Lenoir | 56 min |
| Jan 7, 12:19 AM EST | Severe Thunderstorm Warning | MHX | Duplin | 56 min |
| Jan 7, 12:55 AM EST | Severe Thunderstorm Warning | MHX | Craven, Pitt | 65 min |
| Jan 7, 12:55 AM EST | Severe Thunderstorm Warning | MHX | Jones, Onslow | 65 min |
| Jan 7, 1:17 AM EST | Severe Thunderstorm Warning | MHX | Beaufort, Martin | 58 min |
| Jan 7, 1:29 AM EST | Severe Thunderstorm Warning | MHX | Carteret | 46 min |
| Jan 7, 1:29 AM EST | Severe Thunderstorm Warning | MHX | Bertie | 46 min |
| Jan 7, 1:44 AM EST | Severe Thunderstorm Warning | MHX | Chowan, Gates, Hertford, Perquimans | 46 min |
| Jan 7, 1:56 AM EST | Severe Thunderstorm Warning | MHX | Washington | 49 min |
| Jan 7, 2:09 AM EST | Severe Thunderstorm Warning | MHX | Camden, Currituck | 51 min |
| Jan 7, 2:13 AM EST | Severe Thunderstorm Warning | MHX | Hyde, Tyrrell | 47 min |
| Jan 7, 2:28 AM EST | Tornado Warning | MHX | Dare | 32 min |
| Jan 7, 2:42 AM EST | Severe Thunderstorm Warning | MHX | Dare | 33 min |
Nearby
Tornado Warnings in North Carolina, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.